Not a Member?
Email this page
Send the page ""
to a friend, relative, colleague or yourself.
Separate multiple email address with a comma
We do not record any personal information entered above.
Thank you. Your email has been sent.
Safety Review Update on Reports of Hepatosplenic T-cell Lymphoma in Adolescents and Young Adults Receiving Tumor Necrosis Factor (TNF) Blockers, Azathioprine, and/or Mercaptopurine
This information reflects FDA's current analysis of data available to FDA concerning this drug. FDA intends to update this sheet when additional information or analyses become available.
FDA is informing the public that it continues to receive reports of a rare cancer of white blood cells known as Hepatosplenic T Cell Lymphoma or HSTCL, primarily in adolescents and young adults being treated for Crohn's disease and ulcerative colitis with medicines known as tumor necrosis factor blockers or TNF blockers, as well as with azathioprine, and/or mercaptopurine.
FDA is now updating the number of reported cases of HSTCL.
Although most reported cases of HSTCL occurred in patients treated with a combination of medicines known to suppress the immune system, including the TNF blockers, azathioprine, and mercaptopurine, there have been cases reported in patients receiving azathioprine or mercaptopurine alone.
FDA believes the risks and benefits of using TNF blockers, azathioprine, and mercaptopurine should be carefully weighed when prescribing these drugs to children and young adults, especially for the treatment of Crohn's disease and ulcerative colitis. Patients should continue to talk to their healthcare professionals about the potential risk of HSTCL with use of these medications in order to make the best decision about their medical treatment.
FDA previously communicated about the increased risk of lymphomas and other cancers associated with the use of TNF blockers in children and adolescents in June 2008 and in August 2009 when warnings were added to the TNF blocker labels.
The product labels for Remicade and Humira have been updated and the product labels for azathioprine and mercaptopurine are being updated to include warnings about HSTCL based on problems that have been reported in patients treated with these products.
Healthcare professionals should:
- Educate patients and caregivers about the signs and symptoms of malignancies such as HSTCL so that they are aware of and can seek evaluation and treatment of any signs or symptoms. These may include splenomegaly, hepatomegaly, abdominal pain, persistent fever, night sweats, and weight loss.
- Monitor for the emergence of malignancies when a patient has been treated with TNF blockers, azathioprine, and or mercaptopurine.
- Know that people with rheumatoid arthritis, Crohn's disease, ankylosing spondylitis, psoriatic arthritis, and plaque psoriasis may be more likely to develop lymphoma than the general U.S. population. Therefore, it may be difficult to measure the added risk of TNF blockers, azathioprine, and, or mercaptopurine.
FDA will continue to communicate any new safety information to the public as it becomes available.